Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Indianapolis, IN

April 28, 20176 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 28, 2017, 7:43 PM EDT for 6 counties in Indiana. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2017, 7:43 PM EDT (23:43 UTC)
Expired
Apr 28, 2017, 8:15 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bartholomew County, IN, Decatur County, IN, Hancock County, IN, Johnson County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:09 PM EDTHAIL 0.54 E Burney, INHAIL REPORTED TO BE COVERING THE GROUND.
Apr 28, 8:13 PM EDTTSTM WND GST 602 Ese Columbus, INTREES DOWN ACROSS THE AREA. WINDS AROUND 50-60 MPH. PEA SIZED HAIL.
Apr 28, 8:13 PM EDTHAIL 1.755 S Greensburg, INHAIL COVERING GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS53 KIND 282343
SVRIND
INC005-031-059-081-139-145-290015-
/O.NEW.KIND.SV.W.0070.170428T2343Z-170429T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
743 PM EDT FRI APR 28 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Shelby County in central Indiana...
  Southeastern Hancock County in central Indiana...
  Rush County in central Indiana...
  Decatur County in central Indiana...
  Johnson County in central Indiana...
  Northern Bartholomew County in central Indiana...

* Until 815 PM EDT.

* At 742 PM EDT, a severe thunderstorm was located 11 miles southeast
  of Franklin, or 11 miles north of Columbus, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbus, Shelbyville, Greenwood, Franklin, Greenfield, Greensburg,
  Rushville, Adams, New Whiteland, Edinburgh, Whiteland,
  Bargersville, Hope, New Palestine, Flat Rock, Milford, Geneva,
  Morristown, St. Paul and Carthage.

This includes the following highways...
 Interstate 65 between mile markers 71 and 100.
 Interstate 70 between mile markers 108 and 111.
 Interstate 74 between mile markers 101 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 8585 3956 8623 3964 8607 3964 8595
      3970 8595 3985 8564 3948 8530 3927 8530
TIME...MOT...LOC 2342Z 243DEG 49KT 3937 8591 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
1 follow-up statement
848 
WWUS53 KIND 290002
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
802 PM EDT FRI APR 28 2017

INC059-081-290012-
/O.CAN.KIND.SV.W.0070.000000T0000Z-170429T0015Z/
Hancock IN-Johnson IN-
802 PM EDT FRI APR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK AND
JOHNSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3911 8585 3935 8586 3947 8590 3961 8591
      3966 8587 3970 8567 3970 8563 3971 8563
      3972 8557 3948 8530 3927 8530
TIME...MOT...LOC 0002Z 251DEG 39KT 3944 8565 

$$

INC005-031-139-145-290015-
/O.CON.KIND.SV.W.0070.000000T0000Z-170429T0015Z/
Shelby IN-Rush IN-Decatur IN-Bartholomew IN-
802 PM EDT FRI APR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SHELBY...SOUTHERN RUSH...DECATUR AND NORTHEASTERN BARTHOLOMEW
COUNTIES...

At 802 PM EDT, a severe thunderstorm was located 9 miles southeast of
Shelbyville, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Columbus, Shelbyville, Greensburg, Rushville, Adams, Hope, Flat Rock,
Milford, Geneva, Morristown, St. Paul, Elizabethtown, Hartsville,
Fairland, Milroy, Newbern, Waldron, Moscow, Manilla and Sandusky.

This includes Interstate 74 between mile markers 105 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 8585 3935 8586 3947 8590 3961 8591
      3966 8587 3970 8567 3970 8563 3971 8563
      3972 8557 3948 8530 3927 8530
TIME...MOT...LOC 0002Z 251DEG 39KT 3944 8565 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:54 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 28, 6:54 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
654 PM EDT Fri Apr 28 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 154 PM EDT Fri Apr 28 2017

A warm front will lift north across central Indiana on Saturday.
Then, a cold front will sweep through from the west Sunday night.
Record moisture for this time of year combined with the fronts,
upper level support and instability will result in numerous strong
thunderstorms through the weekend with a potential of heavy rain and
flooding. After a brief break, more showery weather is possible for
the middle of next week.

After a muggy weekend, cooler weather will follow next week.

&&

.NEAR TERM /Late this afternoon, tonight and Saturday/...
Issued at 154 PM EDT Fri Apr 28 2017

Latest water vapor imagery was showing an upper circulation over
eastern Utah and western Colorado within a broader Rockies trough.
Meanwhile, a warm front was developing over the Tennessee Valley.

Main focus late this afternoon and tonight will be on heavy rain and
flooding. Very good setup for heavy rain with record precipitable
water values, an advancing warm front and a strong upper jet over
the Great Lakes. Best focus for convergence will be over south
central Indiana near the nose of a 40-50 knot low level jet and in
exit region of 130 knot 250 millibar jet. Frontal forcing combined
with strong isentropic lift on the 305K level, precipitable values
to over 1.75 inches and CAPE to over 1000 j/kg will result in
widespread thunderstorms. The combination of shear and instability
will also support severe storms, especially over our southwestern
counties, where SPC has us in a Day 1 Enhanced Risk. Slight and
Marginal Risks extend further to the north over the county warning
area. Can not rule out isolated tornadoes, mainly south of
Bloomington, otherwise, large hail and damaging winds will be the
main threat. Threat should continue through Midnight or possibly
later.

With such good combination of synoptic forcing, moisture transport,
instability, slow moving front and upper jet dynamics, should see
numerous storms over south central Indiana late this afternoon
through tonight and could see enough for flash flooding. Thus, after
coordinating with adjacent offices, went with a Flash Flood Watch
from Sullivan to Decatur counties and south through noon Saturday.
More flooding concerns are possible if not likely the remainder of
the weekend. So, stay tuned to further updates.

The thunderstorm coverage and intensity may lull a little bit
Saturday morning as the front lifts slowly northward and the low
level jet subsides. However, by afternoon, the best chances for
thunderstorms will shift to our northwestern counties, which will
also be closer to a 45 knot plus jet moving in from the Ozarks. In
addition, model instabilities are much higher Saturday afternoon
then this afternoon and evening. Thus, more severe weather is
possible Saturday afternoon and evening. SPC has a Day 2 Slight Risk
over all of central Indiana for Saturday and Saturday night.
Damaging winds and large hail will be the main threats, but isolated
tornadoes can not be ruled out.
LONG TERM
With southerly flow and clouds around, temperatures will not fall
much tonight. All but the far north should likely to be in the warm
sector by Saturday afternoon, so should see a strong southeast to
northwest gradient and highs close to a MOS blend in the mid 60s far
north to lower 80s south.

&&

.SHORT TERM /Saturday night through Monday/...
Issued at 154 PM EDT Fri Apr 28 2017

Main focus will continue to be on heavy rain, including flooding and
severe weather through the weekend.

Low level jet continues to point across areas northwest of
Indianapolis Saturday night. So, will continue with high pops there.
This area may need to be in a Flash Flood Watch soon, but prefer to
see how south central Indiana fares this evening first. Needless to
say, heavy rain and flooding will be hit hard in the Hazardous
Weather Outlook and Weather Story.

Areas southeast of Indianapolis should see a little lull Saturday
night and evening as they will be further away from the front.
Finally, strengthening Rockies low will move into the southern
Plains Sunday morning and then northern Missouri by 12z Monday. As
it does, an associated cold front will sweep through central Indiana
Sunday night and bring with it more widespread thunderstorms with
more heavy rain and possibly severe weather. Things will finally
improve Monday when only scattered lighter showers are possible in
the wake of the cold front.

Accepted the Mild MOS blend temperatures this weekend the southerly
flow and dew point advection.

&&

.LONG TERM /Monday Night Through Friday/...
Issued at 209 PM EDT Fri Apr 28 2017

Models are close enough that the model blend initialization
was accepted.

Cool conditions with frequent chances for rain will be the rule next
week. While one upper system will exit the area Monday night, models
try and develop another during the week. As usual, models don't
quite agree on timing or location. Thus confidence is low in rain
timing and location so see no reason to change the model
initialization.

&&

.AVIATION /Discussion for 290000Z TAF Issuance/...
Issued at 654 PM EDT Fri Apr 28 2017

Poor flying conditions expected overnight and for much of the day
Saturday.

A warm front located over southern Indiana this evening will
continue to lift slowly north through the region overnight and
into Saturday. Multiple rounds of convection are likely to impact
the terminals through Saturday morning as waves aloft track along
the northward moving boundary. Expect ceilings to tumble to IFR or
worse overnight with potential for visibility restrictions within
rain and storms. Surface flow should largely remain anywhere from
E/NE to SE through daybreak Saturday as the warm front remains
south of Interstate 70.

The front will shift north by late day Saturday with surface flow
veering to S/SE as a result. More widespread rain and storms will
impact the terminals during the first half of the day with
convection much more scattered during the afternoon as the
boundary surges north. Lower ceilings however are likely to linger
for much of the day with perhaps some scattering of the deck by
late day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for INZ060>065-
067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50
AVIATION...Ryan
Hazardous weather outlook, Apr 28, 4:44 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
444 PM EDT Fri Apr 28 2017

INZ060>064-067>072-292045-
Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, Bedford,
and Seymour
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: An ENHANCED RISK for severe weather is in effect for
this evening and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds...an isolated
tornado possible.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ036-037-039>049-051>057-065-292045-
Montgomery-Boone-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Decatur-
Including the cities of Crawfordsville, Anderson, Muncie,
Indianapolis, Terre Haute, and Shelbyville
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook:  A SLIGHT RISK for severe storms
is in effect for this evening and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds...an isolated
tornado possible.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035-038-292045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton-
Including the cities of Lafayette, Frankfort, and Kokomo
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook:  A MARGINAL RISK for severe storms
will be possible this afternoon and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Apr 28, 5:49 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 W STINESVILLE         39.30N 86.69W
04/28/2017  E0.75 INCH       OWEN               IN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

KH
Local storm report, Apr 28, 5:58 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 PM EDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 S PARAGON             39.38N 86.56W
04/28/2017  E0.75 INCH       MORGAN             IN   PUBLIC

&&

KH
Local storm report, Apr 28, 7:18 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 S WHITEHALL           39.12N 86.57W
04/28/2017                   MONROE             IN   TRAINED SPOTTER

            A COUPLE OF TREES (APPROX. 1.5 FT DIAMETER)
            HAVE FALLEN DOWN. POWER HAS BEEN KNOCKED
            OUT. WINDS WERE ESTIMATED TO BE AROUND 50-60
            MPH.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:31 AM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more66 hr
Apr 28, 12:47 PM EDTRiver Flood WarningINDGreene, Monroe, Owen14 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Greene, Knox16 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Greene, Knox16 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike18 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike20 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDGibson, Knox23 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White4 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White58 hr
Apr 28, 12:47 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren16 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren17 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo21 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo17 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDSullivan, Vigo21 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDKnox, Sullivan37 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDKnox, Sullivan38 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDKnox28 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDGibson, Knox, Posey22 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDTippecanoe10 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDClay, Greene9 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington15 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDLawrence, Martin17 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDLawrence, Martin8 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDMontgomery, Parke4 days
Apr 28, 5:04 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo20 min
Apr 28, 6:11 PM EDTSevere Thunderstorm WarningINDClay, Greene, Knox, Sullivan34 min
Apr 28, 6:20 PM EDTAreal Flood AdvisoryINDClay, Parke, Vermillion, Vigo3 hr
Apr 28, 7:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan42 min
Apr 28, 7:29 PM EDTAreal Flood AdvisoryINDBrown, Clay, Greene, Johnson, Knox, Monroe and 3 more4 hr
Apr 28, 7:47 PM EDTTornado WarningINDBartholomew, Decatur28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.